North Carolina, 2016

Hail in North Carolina, May 14, 2016

May 14, 2016 · NWS MHX · 1 event in 1 county or zone

Scattered thunderstorms developed ahead of a strong cold front across eastern North Carolina during the evening of May 14th 2016. One of the storms became strong producing nickle size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed ahead of a strong cold front across eastern North Carolina during the evening of May 14th 2016. One of the storms became strong producing nickle size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 14, 3:37 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 14, 3:37 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
437 PM EDT SAT MAY 14 2016

.SYNOPSIS...
A cold front will pass through the area this evening and become
stationary to the south. High pressure building in behind the
front will be centered over the Carolinas on Monday. Low pressure
will move across the area Tuesday night. High pressure over the
northern MS valley will build into the Mid-Atlantic states Friday.
A warm front will approach from the south on Saturday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 3 pm Sat...Isolated seabreeze activity will continue for
the next few hours before dissipating with loss of heating early
this evening. Cold front now entering western part of NC will
sweep through the forecast area this evening and will be off the
coast by midnight. Forecast soundings and time sections continue
to show limited moisture. Current PoP distribution of slight
chance south to chance north still looks good. Lows in the lower
to mid 50s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 3 pm Sat...Surface ridge centered in the central Plains
will build east during the day. A very dry airmass will be in
place so mostly clear skies forecast throughout. Airmass will also
be much cooler with highs in the upper 60s with a few spots in the
southwest counties reaching the lower 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 330 PM Saturday...Models are generally in good agreement
during period...continuing to indicate dry and cool period Sun
night and Monday followed by unsettled conditions for Mon night
into Wed night. Models have shown consistency for past few cycles
with drier trend for end of week and have reduced POPs Thu and
dropped for most of area Thu night-Fri night.

Sunday night and Monday: Secondary surge of High pressure will
build in Sun night with High center transitiioning NW to SE across
area Monday. Went with MOS blend for temps...with lows Sun night
in the low to mid 40s inland and around 50 coast. Highs Mon 70-75
inland with 75-70 Outer Banks.

Monday night through Wednesday night: Expect unsettled weather
with better precipitation chances this period as a series of short
waves cross the area along with retreating warm front Tuesday and
the slow approach of a cold front mid through mid week. Moisture
return and isentropic lift begin as early as late Monday night
with increasing cloud cover and precip chances. Better coverage of
shra/tsra expected Tuesday through Wed night as increase in lift
from short waves crossing in WSW flow aloft...will also have
increasing precip water values over region. A case could be made
for increasing pops to likely but lack of confidence in timing
enhanced precipitation events led to a continuation of high chance
(40-50%) pops. Southerly flow Tuesday and westerly flow Wednesday
will lead to warmer highs in the mid to upper 70s.

Thursday through Saturday...12Z models have continued recent trend
of cold front pushing through faster and stronger High pressure
building in from N Thu night through Fri night. This will keep
front farther S along with precip threat...thus have lowered POPs
on Thu and dropped for all but coastal sections Thu night-Fri
night. With NE flow...cannot rule out isolated shower threat along
coast from around HAT south...thus keeping slight chance there.
High will be moving offshore Sat with warm front approaching from
south...with GFS and ECMWF in agreement of increasing precip
threat during the day...thus forecast of chance showers and slight
chance tstms. Temps near to slightly below normal during period.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Short Term /through Sun/
As of 3 pm Sat...SW winds this evening will quickly veer NW this
evening as a cold front sweeps through. Sub-VFR in possible
scattered convection through mid-evening at terminal PGV and
ISO...and isolated at EWN and OAJ. Skies will clear by midnight
and remain so through Sunday. Dry airmass will build in with
mostly clear skies. Winds will back from NW overnight to W during
the day Sunday...generally around 10 knots overnight and 10-15
knots Sunday.

Long Term /Sunday night through Thursday/...
As of 330 PM Saturday...Mainly VFR conditions are expected
through Monday evening as dry high pressure builds over the area.
Moisture is expected to increase across the area late Monday night
and Tuesday ahead and behind a retreating warm front. Associated
showers and Thunderstorms will produce periods of sub VFR
conditions at times Tue through Wed. Mainly VFR returning for Thu
with cold front moving off to SE and S and High pres buidling in
from N.

&&

.MARINE...
Short Term /through Sun/
As of 3 pm Sat...SW flow across the waters through early this
evening will veer to NW by late evening as a fast-moving cold
front moves through. NW flow overnight will back to W during the
day Sunday as high pressure builds in from the W. Made minor
adjustments to current Small Craft Advisories...delaying the start
time this evening by a few hours...and ending all advisories at
12Z Sunday.

Long Term /Sunday night through Thursday/...
As of 330 PM Saturday...Secondary cool air surge will result in NW
winds to around 15 KT late Sun night and early Mon...then winds
becoming light/variable Mon aftn as High center moves across
waters. Benign boating conditions will persist into early
Tue...but then deteriorate late Tue and Tue night with increasing
southerly flow as warm front moves up from south. Forecast will
indicate winds/seas just below SCA criteria with winds 15-20 KT
and seas 3-5 FT. Models have continued recent trend with faster
cold front passage late Wednesday and have increased forecast
confidence of moderate N-NE winds developing Wed night and
persisting into Thu. Conditions again just below SCA with speeds
15-20 KT and seas 3-5 Ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 1 AM to 8 AM EDT Sunday for AMZ135-
     158.
     Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Sunday for AMZ152-154-156.
     Small Craft Advisory from 3 AM to 8 AM EDT Sunday for AMZ150.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...JBM
AVIATION...JBM/HSA
MARINE...JBM/HSA
Hazardous weather outlook, May 14, 3:32 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
432 PM EDT SAT MAY 14 2016

NCZ079-090>094-098-152045-
GREENE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
432 PM EDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CAROLINA AND EASTERN
NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-152045-
CARTERET-
432 PM EDT SAT MAY 14 2016

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
NORTH OF CAPE LOOKOUT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-152045-
OUTER BANKS HYDE-
432 PM EDT SAT MAY 14 2016

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-080-081-152045-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-
432 PM EDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL
BE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-152045-
OUTER BANKS DARE-
432 PM EDT SAT MAY 14 2016

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
SOUTH OF CAPE HATTERAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL
BE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 5:25 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
625 PM EDT SAT MAY 14 2016

NCZ093-094-142300-
PAMLICO-CRAVEN-
625 PM EDT SAT MAY 14 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PAMLICO AND
CENTRAL CRAVEN COUNTIES...

AT 622 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEW BERN...
MOVING EAST NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW BERN...JAMES CITY...TRENT WOODS...RIVER BEND...FAIRFIELD HARBOUR...
ALLIANCE AND BRIDGETON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3507 7711 3508 7712 3506 7715 3507 7717
      3506 7718 3519 7723 3530 7696 3522 7685
      3522 7683 3509 7677 3503 7710
TIME...MOT...LOC 2222Z 249DEG 18KT 3514 7711

TL

The radar

The Morehead City radar (KMHX), 43 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Craven

When
May 14, 5:34 PM EST
Where
Craven County, 1.38 mi N of Trent Woods
Measured
0.88 in hail
Reported by
Public
Coordinates
35.120, -77.080

Nickle size hail reported in New Bern.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635481.